Skip to Accessibility Tools Skip to Content Skip to Footer

Need advice for dealing with withdrawal from amitriptyline

I have tried multiple times over the years to ease off of amitriptyline since it doesn’t help my migraines and it also destroyed my memory. By every time I get below 5 mg a night, I get restless legs, insomnia, and irritability. How long does withdrawal from this drug last? I always quit trying to go off the medicine because I hate those withdrawal symptoms and don’t know when they will end. Is there any supplement I can take to help with the withdrawal symptoms?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Paco
    3 years ago

    Hey I don’t know if you’re still trying to withdrawl, but I was on amitriptyline about a year ago. For the insomnia I took melatonin and chamomile tea at least 2 hours before bed and no screen time. Sometimes it worked and somtimes it did nothing but put me in a tired state, still very much awake. I’ve always had restless legs so it wasn’t very much of withdrawl symptom for me. And unfortunately I never found anything that could help irritability so I tended to stay away from people during that time and tried to keep myself busy. Now the memory, I noticed, stayed in bad shape, but I’m not sure if that is because of the medication or having migraines everyday. The withdrawl symptoms lasted about a week for me; however, everyone is different on how long it takes. Hope this helps.

  • Felicia Camacho
    3 years ago

    Thanks! That is very helpful.

  • Joanna Bodner moderator
    3 years ago

    Thank you for taking the time to reach out regarding what you are currently experiencing with amitriptyline. I am terribly sorry to hear you are experiencing these symptoms possibly from withdrawal of this medication. That is very discouraging to hear. For your safety, we are unable to to provide you with medical advice via the internet and we would encourage you to speak to your doctor with how to effectively and safely taper off of this treatment if that is what your doctor is recommending. However; you may receive feedback/comments from the community regarding this question and in the meantime, I thought I would share an article that may be helpful which addresses withdrawal. Additionally, at the conclusion of the article, members left comments related to this topic which you may find helpful: https://migraine.com/blog/the-time-withdrawal/. Lastly, here is a link to our forums, where you can view what other community members have discussed regarding withdrawal: https://migraine.com/find/withdrawal/.

    Wishing you all the best and please be sure to keep us posted on how things progress.

    Best,
    Joanna (Migraine.com Team)

  • Marianneveronica
    3 years ago

    Thank you for just explaining to me why my memory is affected since being on amitriptyline.I never associated it before reading your story.it has not helped me either,but I can”t face the withdrawal.thank you so much

  • Poll